[Skip to Content]
[Skip to Content Landing]
Article
August 1959

Effect of an Intravenous Fat Emulsion on Blood Coagulation

Author Affiliations

Chicago
From the Departments of Surgery, Northwestern University Medical School and the Veterans Administration Research Hospital.

AMA Arch Surg. 1959;79(2):213-221. doi:10.1001/archsurg.1959.04320080049007
Abstract

The use of intravenous emulsions has been limited by the high incidence of reactions associated with the injection of these substances into the blood stream. The reactions most frequently observed have occurred within a few minutes to several hours after beginning the infusions. The commonest of these is febrile in nature, often accompanied by a chill. More serious is the colloid reaction, thought to be caused by the introduction of colloids into the blood stream. Other toxic effects include anorexia, nausea, vomiting, headaches, dizziness, and vasomotor phenomena.

Early reactions of this type to an improved 15% cottonseed oil emulsion * have been of minor consequence. This has encouraged extensive clinical trials with this emulsion and has made possible its administration for many consecutive days. The low toxicity and metabolic effects of this emulsion are documented in recent published reports.5,7,9,11,12,17

Late reactions may occur in patients who have been given repeated

First Page Preview View Large
First page PDF preview
First page PDF preview
×